Texas, 2016

Wildfire in Texas, August 3, 2016

August 3, 2016 · NWS AMA · 1 event in 1 county or zone

The Lightening wildfire began around 1239CST about sixteen miles south of Texhoma Texas in Sherman county. The wildfire consumed approximately thirteen hundred acres and was caused by lightning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Lightening wildfire began around 1239CST about sixteen miles south of Texhoma Texas in Sherman county. The wildfire consumed approximately thirteen hundred acres and was caused by lightning. There were no homes or other structures threatened or lost and there also were no reports of any injuries or fatalities. The wildfire was contained around 1700CST and a total of five fire departments or other fire agencies that responded to the wildfire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 3, 11:47 AM CST, 52 minutes earlier.

Area forecast discussion, Aug 3, 11:47 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1247 PM CDT WED AUG 3 2016

.AVIATION...
18Z Issuance...VFR conditions expected through the period.
Thunderstorms are expected for KAMA and KGUY between 20Z and 24Z and
for KDHT between 02Z and 06Z. Southerly winds are expected to remain
below 20kts.

Beat

&&

.PREV DISCUSSION... /Issued 650 AM CDT WED AUG 3 2016/

AVIATION...
For the 12Z TAFs, the overall weather pattern will remain the same as
the past few days. Expect another round of isolated to scattered afternoon
and nighttime showers and thunderstorms, with the greatest potential
over northwest parts of the area. Have included PROB30 groups for
-TSRA at all terminal sites for late this afternoon into this
evening. Showers and tstms are then forecast to begin diminishing
late this evening through early Thursday morning.

Andrade

PREV DISCUSSION... /Issued 422 AM CDT WED AUG 3 2016/

DISCUSSION...
Upper level ridge centered across Texas will remain in place, with
southwesterly flow and the best chances for thunderstorms across the
western half of the Panhandles. Subtropical moisture plume will keep
PWAT values near or above the 90th percentile for this time of year
(1.3 to 1.5) across the area. With very little shear to work with and
slow storm motion, the most likely threat with any thunderstorms will
continue to be localized flooding. Cloud cover today should keep high
temperatures in the low 90s in most locations, and should also limit
diurnally driven convection from the coverage we saw yesterday.
There also doesn't appear to be much in the way of lift other than
some remnant outflow boundaries from overnight convection across New
Mexico, and also an outflow dropping southward through Colorado.

Not much changes over the next several days. The upper ridge will
attempt to build northward again Thursday and should help
temperatures warm into the upper 90s or low 100s. Beyond that, weak
ridging remains across the Southern U.S. and southwesterly flow
brings subtropical moisture to the area, keeping chances for
afternoon and evening thunderstorms for the foreseeable future. PWAT
values remain well above normal and bulk shear remains weak, so the
main hazard remains any localized flooding that can occur as coverage
continues to favor the Oklahoma Panhandle and the northern/western
portions of the Texas Panhandle. Without a real strong signal for
forcing, coverage of thunderstorms are not expected to cause any
widespread flooding or flash flooding concerns. A weak surface front
could reach the northern portions of the Panhandles Friday morning,
but guidance continues to suggest it will lift northward before
making it into the area. Early next week, models diverge some on
where the upper level ridge axis forms and could be the first signal
for a change in this pattern.

Elsenheimer

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/15
Hazardous weather outlook, Aug 3, 2:40 AM CST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
340 AM CDT WED AUG 3 2016

OKZ001>003-TXZ001>020-032045-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
340 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT ACROSS THE
WESTERN HALF OF THE PANHANDLES. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER A FEW STORMS COULD PRODUCE GUSTY WINDS...HEAVY
RAIN AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

CHANCES FOR THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH NEXT
WEEK...ESPECIALLY ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHERN AND
WESTERN PORTIONS OF THE TEXAS PANHANDLE.  SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME. HOWEVER...A FEW STORMS COULD PRODUCE LOCALIZED
FLOODING AND BRIEF GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Sherman

When
August 3, 12:39 PM CST to 5:00 PM CST
Where
Sherman forecast zone
Reported by
Fire Department/Rescue
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665038.